Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 20, 1997, 12:38 PM MDT for Bannock County, Idaho. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1997, 12:38 PM MDT (18:38 UTC)
- Expired
- May 20, 1997, 1:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Bannock County, ID
The radar
The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 2036 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459 WUUS1 KPIH 201842 RRA SVRPIH IDC005-201915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 1238 PM MDT TUE MAY 20 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 115 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHEAST IDAHO ...NORTHERN BANNOCK COUNTY VICINITY POCATELLO... DOPPLER RADAR INDICATES A SEVERE THUNDERSTORM IMMEDIATELY SOUTHWEST OF POCATELLO AT 1240 PM. THIS STORM IS MOVING NORTHEAST AND WILL CROSS POCATELLO PRODUCING BRIEF HEAVY RAIN...FREQUENT LIGHTNING AND HAIL BETWEEN 1/2 AND ONE INCH IN DIAMETER BETWEEN 1245 AND 100 PM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:12 AM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 20, 9:12 AM MDT, 3 hours 26 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 910 AM MDT TUE MAY 20 1997 MID LEVEL MOISTURE CONTINUES TO SURGE NORTHWARD INTO SOUTHERN IDAHO. WSR-88D ALREADY SHOWING LIGHT ECHOES MAGIC VALLEY. NEW 12 UTC ETA CONTINUES TO SHOW WEAK H5 VORT MAX...MOISTURE SURGE...UPPER LEVEL DIVERGENCE...AND INCREASING INSTABILITY TODAY UNDER SOUTHWEST REGIME. RELATIVELY DRY SURFACE AIR SUPPORTS DEVELOPMENT OF SCATTERED THUNDERSTORMS WITH POTENTIAL FOR STRONG GUSTY WINDS. SHORTWAVE ALONG SOUTHERN FLANK OF NW WASHINGTON LOW WILL ROTATE INLAND AND NORTHEASTWARD TODAY. THIS WILL PUSH WEAK SURFACE EXTENSION INTO EASTERN IDAHO LATE EVENING. AS IS OFTEN THE CASE...THIS WEAK FRONT MAY PROVIDE ENOUGH LOW LEVEL CONVERGENCE TO SUSTAIN A FEW THUNDERSTORMS ALONG THIS BOUNDARY THROUGH THE EVENING. WILL UPDATE FORECASTS AND MENTION GUSTY WIND POTENTIAL AND LINGER THREAT OF CONVECTION THROUGH EVENING. BAUCK IDA UB 075/040 073/041 070 03232 PIH UB 078/043 076/044 074 03232
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:31 PM MDT | Flash Flood Warning | PIH | Bannock | 44 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.